Duke Mathematical Journal

Non-LERFness of arithmetic hyperbolic manifold groups and mixed 3-manifold groups

Hongbin Sun

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We will show that for any noncompact arithmetic hyperbolic m-manifold with m>3, and any compact arithmetic hyperbolic m-manifold with m>4 that is not a 7-dimensional one defined by octonions, its fundamental group is not locally extended residually finite (LERF). The main ingredient in the proof is a study on abelian amalgamations of hyperbolic 3-manifold groups. We will also show that a compact orientable irreducible 3-manifold with empty or tori boundary supports a geometric structure if and only if its fundamental group is LERF.

Article information

Source
Duke Math. J., Volume 168, Number 4 (2019), 655-696.

Dates
Received: 2 March 2018
Revised: 27 August 2018
First available in Project Euclid: 4 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1549270813

Digital Object Identifier
doi:10.1215/00127094-2018-0048

Mathematical Reviews number (MathSciNet)
MR3916065

Zentralblatt MATH identifier
07055152

Subjects
Primary: 57M05: Fundamental group, presentations, free differential calculus
Secondary: 57M05: Fundamental group, presentations, free differential calculus 20E26: Residual properties and generalizations; residually finite groups 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx]

Keywords
locally extended residually finite graph of groups hyperbolic 3-manifolds arithmetic hyperbolic manifolds

Citation

Sun, Hongbin. Non-LERFness of arithmetic hyperbolic manifold groups and mixed $3$ -manifold groups. Duke Math. J. 168 (2019), no. 4, 655--696. doi:10.1215/00127094-2018-0048. https://projecteuclid.org/euclid.dmj/1549270813


Export citation

References

  • [1] I. Agol, Tameness of hyperbolic $3$-manifolds, preprint, arXiv:0405568 [math.GT].
  • [2] I. Agol, Systoles of hyperbolic $4$-manifolds, preprint, arXiv:0612290 [math.GT].
  • [3] I. Agol, The virtual Haken conjecture, with appendix “Filling Virtually Special Subgroups” by I. Agol, D. Groves, and J. Manning, Doc. Math. 18 (2013), 1045–1087.
  • [4] G. Baumslag, S. M. Gersten, M. Shapiro, and H. Short, Automatic groups and amalgams, J. Pure Appl. Algebra 76 (1991), no. 3, 229–316.
  • [5] M. V. Belolipetsky and S. A. Thomson, Systoles of hyperbolic manifolds, Algebr. Geom. Topol. 11 (2011), no. 3, 1455–1469.
  • [6] N. Bergeron, F. Haglund, and D. T. Wise, Hyperplane sections in arithmetic hyperbolic manifolds, J. Lond. Math. Soc. (2) 83 (2011), no. 2, 431–448.
  • [7] B. H. Bowditch, Geometrical finiteness for hyperbolic groups, J. Funct. Anal. 113 (1993), no. 2, 245–317.
  • [8] A. M. Brunner, R. G. Burns, and D. Solitar, “The subgroup separability of free products of two free groups with cyclic amalgamation” in Contributions to Group Theory, Contemp. Math. 33, Amer. Math. Soc., Providence, 1984, 90–115.
  • [9] D. Calegari and D. Gabai, Shrinkwrapping and the taming of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385–446.
  • [10] R. D. Canary, A covering theorem for hyperbolic $3$-manifolds and its applications, Topology 35 (1996), no. 3, 751–778.
  • [11] E. Chesebro, J. DeBlois, and H. Wilton, Some virtually special hyperbolic $3$-manifold groups, Comment. Math. Helv. 87 (2012), no. 3, 727–787.
  • [12] M. W. Davis, A hyperbolic $4$-manifold, Proc. Amer. Math. Soc. 93 (1985), no. 2, 325–328.
  • [13] P. Derbez, Y. Liu, and S. Wang, Chern–Simons theory, surface separability, and volumes of $3$-manifolds, J. Topol. 8 (2015), no. 4, 933–974.
  • [14] B. Everitt, J. Ratcliffe, and S. Tschantz, The smallest hyperbolic $6$-manifolds, Electron. Res. Announc. Amer. Math. Soc. 11 (2005), 40–46.
  • [15] B. Everitt, J. G. Ratcliffe, and S. T. Tschantz, Right-angled Coxeter polytopes, hyperbolic six-manifolds, and a problem of Siegel, Math. Ann. 354 (2012), no. 3, 871–905.
  • [16] B. Freedman and M. Freedman, Kneser–Haken finiteness for bounded $3$-manifolds locally free groups, and cyclic covers, Topology 37 (1998), no. 1, 133–147.
  • [17] R. Gitik, Graphs and separability properties of groups, J. Algebra 188 (1997), no. 1, 125–143.
  • [18] M. Gromov and I. Piatetski-Shapiro, Nonarithmetic groups in Lobachevsky spaces, Inst. Hautes Études Sci. Publ. Math. 66 (1988), 93–103.
  • [19] M. Hall, Jr., Coset representations in free groups, Trans. Amer. Math. Soc. 67 (1949), 421–432.
  • [20] J. Kahn and V. Markovic, Immersing almost geodesic surfaces in a closed hyperbolic three manifold, Ann. of Math. (2) 175 (2012), no. 3, 1127–1190.
  • [21] A. Kolpakov and B. Martelli, Hyperbolic four-manifolds with one cusp, Geom. Funct. Anal. 23 (2013), no. 6, 1903–1933.
  • [22] M. Kapovich, Noncoherence of arithmetic hyperbolic lattices, Geom. Topol. 17 (2013), no. 1, 39–71.
  • [23] J.-S. Li and J. J. Millson, On the first Betti number of a hyperbolic manifold with an arithmetic fundamental group, Duke Math. J. 71 (1993), no. 2, 365–401.
  • [24] Y. Liu, A characterization of virtually embedded subsurfaces in $3$-manifolds, Trans. Amer. Math. Soc. 369 (2017), no. 2, 1237–1264.
  • [25] D. Long and A. Reid, The fundamental group of the double of the figure-eight knot exterior is GFERF, Bull. London Math. Soc. 33 (2001), no. 4, 391–396.
  • [26] B. Maskit, Kleinian Groups, Grundlehren Math. Wiss. 287, Springer, Berlin, 1988.
  • [27] G. A. Niblo, The subgroup separability of amalgamated free products, Ph.D. thesis, Univ. of Liverpool, Liverpool, 1988.
  • [28] G. A. Niblo, H.N.N. extensions of a free group by $\mathbb{Z}$ which are subgroup separable, Proc. London Math. Soc. (3) 61 (1990), no. 1, 18–32.
  • [29] G. A. Niblo and D. T. Wise, “The engulfing property for $3$-manifolds” in The Epstein Birthday Schrift, Geom. Topol. Monogr. 1, Geom. Topol. Publ., Mathematics Institute, Univ. of Warwick, Coventry, 1998, 413–418.
  • [30] G. A. Niblo and D. T. Wise, Subgroup separability, knot groups and graph manifolds, Proc. Amer. Math. Soc. 129 (2001), no. 3, 685–693.
  • [31] P. Przytycki and D. T. Wise, Mixed $3$-manifolds are virtually special, J. Amer. Math. Soc. 31 (2018), no. 2, 319–347.
  • [32] P. Przytycki and D. T. Wise, Separability of embedded surfaces in $3$-manifolds, Compos. Math. 150 (2014), no. 9, 1623–1630.
  • [33] J. Ratcliffe and S. Tschantz, The volume spectrum of hyperbolic $4$-manifolds, Experiment. Math. 9 (2000), no. 1, 101–125.
  • [34] E. Rips, An example of a non-LERF group which is a free product of LERF groups with an amalgamated cyclic subgroup, Israel J. Math. 70 (1990), no. 1, 104–110.
  • [35] J. H. Rubinstein and S. Wang, $\pi _{1}$-injective surfaces in graph manifolds, Comment. Math. Helv. 73 (1998), no. 4, 499–515.
  • [36] P. Scott, Subgroups of surface groups are almost geometric, J. London Math. Soc. (2) 17 (1978), no. 3, 555–565.
  • [37] G. A. Swarup, Geometric finiteness and rationality, J. Pure Appl. Algebra 86 (1993), no. 3, 327–333.
  • [38] H. Sun, Geometrically finite amalgamations of hyperbolic 3-manifold groups are not LERF, to appear in Proc. Lond. Math. Soc., preprint, arXiv:1705.03498 [math.GT].
  • [39] W. P. Thurston, A norm for the homology of $3$-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i–vi and 99–130.
  • [40] W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), no. 2, 417–431.
  • [41] W. P. Thurston, The geometry and topology of three-manifolds, Princeton lecture notes, 1980, http://www.msri.org/publications/books/gt3m.
  • [42] È. B. Vinberg and O. V. Shvartsman, “Discrete groups of motions of spaces of constant curvature” in Geometry, II, Encyclopaedia Math. Sci. 29, Springer, Berlin, 1993, 139–248.
  • [43] D. T. Wise, From Riches to RAAGS: $3$-Manifolds, Right-Angled Artin Groups, and Cubical Geometry, CBMS Reg. Conf. Ser. Math. 117, Amer. Math. Soc., Providence, 2012.